Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 175, NWS Nashville, TN

December 31, 2018Houston County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 31, 2018, 12:30 PM CST for Houston County, Stewart County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 31, 2018, 12:30 PM CST (18:30 UTC)
Expired
Dec 31, 2018, 1:00 PM CST
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Houston County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 31, 12:40 PM CSTTSTM WND DMG6 W Dover, TNNUMEROUS REPORTS OF TREES DOWN IN THE LAND BETWEEN THE LAKES AREA AND THE WESTERN PART OF STWEART COUNTY. TIME ESTIMATED VIA RADAR.
Dec 31, 12:56 PM CSTTSTM WND DMG2 Wsw Tennessee Ridge, TNA FEW TREES DOWN IN THE LARGENT HOLLOW AREA OF HIGHWAY 147. EM ALSO SAID THERE WERE TWO OTHER LOCATIONS ALONG HIGH 147 WITH TREES DOWN. LOCATION UNKNOWN AT THE TIME OF THE CALL. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 11:47 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 631 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
631 m²/s²
0-3 km storm-relative helicity
689 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS54 KOHX 311830
SVROHX
TNC083-161-311900-
/O.NEW.KOHX.SV.W.0175.181231T1830Z-181231T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1230 PM CST Mon Dec 31 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Stewart County in Middle Tennessee...
  Northwestern Houston County in Middle Tennessee...

* Until 100 PM CST.

* At 1230 PM CST, severe thunderstorms were located along a line
  extending from 10 miles north of Paris Landing State Park to near
  Springville, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dover, Erin, Tennessee Ridge, Big Rock, Land Between The Lakes,
  Houston County Airport and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3627 8772
      3627 8795 3630 8795 3634 8797 3645 8806
      3647 8805 3649 8806 3653 8803 3660 8804
      3665 8807 3668 8807
TIME...MOT...LOC 1830Z 259DEG 43KT 3659 8805 3630 8811 

HAIL...<.75IN
WIND...60MPH
 
$$

13
1 follow-up statement
574 
WWUS54 KOHX 311841
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1241 PM CST Mon Dec 31 2018

TNC083-161-311900-
/O.CON.KOHX.SV.W.0175.000000T0000Z-181231T1900Z/
Stewart TN-Houston TN-
1241 PM CST Mon Dec 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CST
FOR STEWART AND NORTHWESTERN HOUSTON COUNTIES...

At 1240 PM CST, severe thunderstorms were located along a line
extending from 9 miles west of Big Rock to 9 miles southeast of 
Paris Landing State Park, moving east at 50 mph. Some weak rotation 
was indicated over Land Between the Lakes.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Land Between The Lakes,
Houston County Airport and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3627 8772
      3627 8795 3630 8795 3634 8797 3645 8806
      3647 8805 3649 8806 3653 8803 3660 8804
      3665 8807 3668 8807
TIME...MOT...LOC 1840Z 259DEG 43KT 3661 8793 3632 8799 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 12:21 PM CST, 9 minutes earlier.

Area forecast discussion, Dec 31, 12:21 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1221 PM CST Mon Dec 31 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Winds have started to pick up around Middle TN this morning as the
surface pressure gradient tightens. The 12Z OHX RAOB would
suggest southerly sustained winds of 15-25 mph with gusts as high
as 45 mph will be possible as we get into the late morning and
early afternoon hours, so the Wind Advisory will continue as
planned.

Of course, the bigger questions will revolve around how intense
this afternoon's storms will become. The same sounding from OHX
might have experienced some wet-bulbing contamination, so the 200
J/Kg of MUCAPE is a little suspicious, but the wind profile is
likely very accurate. Already calculating 600 m2/s2 O-3km SRH
with 60+ kts of deep layer shear.

I talked yesterday about this current "dry slot" and its effects
on the eventual intensity of this afternoon's storms -- nothing
has changed in that regards. If we can see some sun prior to the
arrival of the line, we could see more widespread strong to
severe storms. However, showers continue to stream into Middle TN
this morning and while scattered, they are likely to help keep
instability very low. Latest GOES-East imagery is showing only a
few breaks in the clouds over northern and central MS (which is
the most likely air mass we'll see prior to storms developing), so
storms this afternoon will very likely need to rely on advected
instability just ahead of what is expected be a broken QLCS. This
should keep the strong to severe storms in more of the 'isolated'
category and out of 'widespread'. This is no reason to let our
guard down, however. Even without thunderstorms producing 60+ mph
winds, today's pressure gradient winds may very well be enough to
break branches and make a mess of things, especially in areas that
got soaked from last night's rains, so please remain weather
aware throughout the day.

Models continue to be very consistent with timing of the QLCS,
too. West to east, it's looking like approaching the TN River
12-1 pm, I-65 corridor in the 2-4 pm range and off the Plateau by
6-7 pm. While some trailing stratiform rain isn't out of the
question until 8-9 pm, maybe a little later on the Plateau, it
does look like things should be calm for tonight's NYE festivities
around most, if not all of Middle TN.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Line of convection is currently making its way
across West Tennessee, with strong to severe storms expected in
Middle Tennessee during the afternoon. Used the latest HRRR to
time the squall line at each of our terminals. Storms should
weaken somewhat by the time they reach CSV this evening. Look for
MVFR/IFR clouds for most of the TAF period as significant low-
level moisture stays around even after the cold fropa later
tonight. Winds will remain strong throughout the afternoon, but
should begin to weaken after 00Z. There is also significant LLWS
owing to an unusually strong 850 mb jet, but the surface winds are
strong enough that LLWS criteria aren't being met for inclusion in
the TAF's.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........08
Hazardous weather outlook, Dec 31, 5:06 AM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CST Mon Dec 31 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-011115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across Middle
Tennessee this afternoon and evening. A line of thunderstorms,
some potentially strong or severe, is expected to form across west
Tennessee and move across our area in the afternoon into early
evening. Damaging straight line winds will be the main threat with
this line of storms, but an isolated tornado cannot be ruled out.
Locally heavy rainfall is also possible, especially across
northwestern Middle Tennessee.

In addition to the storms, a wind advisory is in effect today
from 9 AM until 6 PM. Strong south winds will develop late this
morning with sustained winds between 15 to 25 mph and gusts up to
45 mph this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any thunderstorm or non thunderstorm wind damage to
the NWS Nashville office.

10

In the hours before

Special weather statement, Dec 31, 12:22 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
1222 PM CST Mon Dec 31 2018

TNZ005-006-023-024-311900-
Stewart TN-Humphreys TN-Montgomery TN-Houston TN-
1222 PM CST Mon Dec 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
STEWART...HOUSTON AND NORTHWESTERN HUMPHREYS COUNTIES UNTIL 100 PM
CST...

At 1221 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Murray to near Bruceton.
Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Waverly, Camden, Dover, Erin, New Johnsonville, Tennessee Ridge, Big
Rock, Cumberland City, Land Between The Lakes, Houston County Airport
and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8763 3605 8767
      3601 8800 3605 8799 3613 8792 3617 8792
      3622 8795 3626 8794 3631 8796 3645 8806
      3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 1821Z 251DEG 50KT 3659 8814 3605 8831

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 1:06 AM CSTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more17 hr
Dec 31, 7:47 AM CSTRiver Flood AdvisoryOHXDavidson3 days
Dec 31, 9:30 AM CSTRiver Flood AdvisoryOHXDavidson3 days
Dec 31, 11:03 AM CSTRiver Flood AdvisoryOHXWilson48 hr
Dec 31, 11:41 AM CSTRiver Flood AdvisoryOHXMontgomery71 hr
Dec 31, 12:22 PM CSTSpecial Weather StatementOHXHouston, Humphreys, Stewart38 min
Dec 31, 12:50 PM CSTSpecial Weather StatementOHXHouston, Humphreys, Montgomery, Stewart40 min
Dec 31, 1:03 PM CSTSpecial Weather StatementOHXHickman, Lewis, Perry, Wayne42 min
Dec 31, 1:08 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart37 min
Dec 31, 1:25 PM CSTSpecial Weather StatementOHXCheatham, Dickson, Montgomery, Robertson50 min
Dec 31, 1:30 PM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson30 min
Dec 31, 1:34 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson26 min
Dec 31, 1:37 PM CSTSpecial Weather StatementOHXHickman, Lawrence, Lewis38 min
Dec 31, 1:40 PM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Perry35 min
Dec 31, 1:49 PM CSTSpecial Weather StatementOHXCheatham, Davidson, Robertson, Sumner, Williamson41 min
Dec 31, 1:57 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Robertson, Sumner and 1 more33 min
Dec 31, 1:59 PM CSTRiver Flood AdvisoryOHXPerry30 hr
Dec 31, 2:06 PM CSTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Marshall, Maury and 1 more39 min
Dec 31, 2:14 PM CSTRiver Flood WarningOHXDecatur, Hardin, Perry, Wayne8 days
Dec 31, 2:25 PM CSTSevere Thunderstorm WarningOHXDavidson, Macon, Rutherford, Sumner, Trousdale, Williamson and 1 more35 min
Dec 31, 2:29 PM CSTAreal Flood AdvisoryOHXCheatham, Robertson101 min
Dec 31, 2:32 PM CSTSevere Thunderstorm WarningOHXBedford, Giles, Lawrence, Marshall, Maury, Rutherford and 1 more43 min
Dec 31, 2:35 PM CSTFlash Flood WarningOHXDeKalb, Smith, Sumner, Trousdale, Wilson3 hr
Dec 31, 2:39 PM CSTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall, Maury2 hr
Dec 31, 2:48 PM CSTAreal Flood AdvisoryOHXDavidson, Williamson, Wilson117 min
Dec 31, 2:53 PM CSTSpecial Weather StatementOHXClay, Jackson, Macon, Smith, Trousdale, Wilson52 min
Dec 31, 2:55 PM CSTSpecial Weather StatementOHXBedford, Cannon, DeKalb, Marshall, Rutherford50 min
Dec 31, 3:45 PM CSTRiver Flood WarningOHXDavidson80 min
Dec 31, 3:46 PM CSTSpecial Weather StatementOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 14 more29 min
Dec 31, 4:23 PM CSTRiver Flood AdvisoryOHXDavidson103 min
Dec 31, 4:43 PM CSTRiver Flood AdvisoryOHXDavidson83 min
Dec 31, 4:59 PM CSTRiver Flood AdvisoryOHXDavidson4 hr
Dec 31, 5:11 PM CSTRiver Flood AdvisoryOHXDavidson61 hr
Dec 31, 5:24 PM CSTRiver Flood AdvisoryOHXDavidson47 hr
Dec 31, 5:34 PM CSTAreal Flood AdvisoryOHXWilson116 min
Dec 31, 5:57 PM CSTRiver Flood AdvisoryOHXDavidson, Williamson18 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.